Anxious about Rituximab

My first Rituximab is scheduled for 8th August. In clinic my consultant was busy so did not have time to ask questions and GP cannot answer either as she has no experience of it. Could anyone with experience tell me: on the day of the infusion should I take usual meds (Pred, Azathiorpine, BP tablet); do I take them between 1st and 2nd infusion. Does Rituximab mean I can come off Pred and Azathioprine completely. I live alone and do not have anyone to collect or stay with me - will this matter? I see many people feel sick for a few days, but would they be well enough to go out for milk, bread etc? Am so grateful for any advice anyone can give.

7 Replies

oldestnewest
  • Hi Assumpta

    Sorry they weren't able to answer your questions, the nurses will probably contact you before appointment, hopefully anyway. You can expect your first infusion to last 7-8 hours as you have a steroid infusion first and the lines are flushed in between, so take some lunch with you unless they tell you otherwise. Don't take your prednisolone on the morning of your infusion as you are having the steroid dose, but you will take them normally in between. I have always managed to drive myself to and from my infusions, but everyone is different. I always shop beforehand and get the essentials in as I don't usually feel like going out for a couple of days, I also live alone.

    If all goes well and you tolerate the Rituximab you can expect it to be 6-8 weeks before it takes effect so you will still need your other meds for a while. I am sure you will have a follow up with your consultant who will advise about stopping/tapering them. I don't have any experience of aza but I managed to gradually taper my steroids to nothing over the following year.

    Good luck with your infusions and I hope Ritux is your wonder drug as it is mine. If you have any more questions please ask.

    Lisa

  • P.s I just noticed that you mentioned BP tablets you may want to leave them off on the morning of treatment or confirm with nurse beforehand as most people find BP drops during the infusions.

  • Lisa has described the process perfectly and her advice about medication is just as I was told when I first had mine. Very few people don't tolerate this excellent drug and the great thing about it (apart from it working!) is its lack of toxic side effects. The worst I've ever experienced from it was fatigue.

    If your consultant isn't experienced at prescribing it for vasculitis I'd certainly recommend they follow the latest regime that Addenbrookes use for bringing the disease under control. This is two doses a fortnight apart then a dose every 6 months for the next two years. This has been proven to induce remission just as effectively as cyclophosamide but has the advantage of reducing fare rates. It's currently being trialled as an annual maintenance drug although I'm already on an annual dose without waiting for the results of the trial.

    I sincerely hope all goes well and that you soon feel the benefits of what Lisa rightly calls a 'wonder drug'!

    Healthy wishes.

  • I have had three courses of rituxumab and am now starting to feel so much better. The day of the infusion is quite long so take some good reading material, or DVD or laptop. I am fortunate my daugther comes with me so she keeps me going. Also take some nice munchies, I d expect the unit will bring you lunch, but it is always nice to have a special treat or two. If you have any concerns, give the unit a ring and I am sure they will be helpful. Do not worry even if after the first one you do not feel too great it is really worth continuing. I can not believe how much better I feel.

    I do not take my BP meds or steriods on the day.

    I am now down 5mg pred since having treatment in May now at 15mg which is the lowest in 4yrs.

    hope all goes well

    Best wishes

    Theresa

  • Hello, it made me really cross that your consultant was too busy to answer questions. Could you ring the hospital and speak to his secretary. You really should know what to do with your meds before hand. I still took my pred but stopped the aza on the day of the infusion. I had a friend with me but just for company as its a long day and can be boring. Its a good idea to take a book or crosswords. You may have a choice between a bed and a chair, I took the bed and managed a nap which made the time go quicker. The other patients are usually very nice and ready for a chat. I was really apprehensive before my first treatment in June, but it went really well. Tell the nurses you are nervous! It seems as if I will be one of the lucky ones as I'm feeling better already.I managed to go to a doctors appointment the next day so you should be able to get a few bits of shopping. Don't forget you can freeze bread and milk. I wish you luck, please don't feel you are on your own with this.X

  • Hiya I had my first two infusions in April two weeks apart, I was anxious on the day but everything went well I didn't take my blood pressure meds on the day as advised by the nurse who booked me in but I took all my other meds as usual.

    Basically got to the hospital for 8:30am they booked me in I had a bed and chair they took bloods, gave me two paracitomol for controlling my temp during the infusion and also a antihistamine priton asked if I'd had any fever or chest infection on the day etc, sign some paper work the nurse was great put me at ease, and there were four others there on the ward who had been through it before.

    Then I had a steroid infusion about an hour then half anhour break, then they started the Rituxan, the nurse said to me if you feel anything any different let me know straight away about 45 mins in my inner ears and throat started to itch so I told them and they gave me another antihistamine stopped the infusion for half an hour and started again slowly everything was good in all it took about seven hours. I took all my meds as normal the next day.

    The next day I felt great due to the huge steroid dose I was busy as abee a few days after I was tired that's all, I haven't personally felt all the benifits yet as some do but I was extremely ill before and since April I've been reducing my steroids slowly and my consultant said he wouldn't expect to see anything until six months in for me so I'm really confident everything is going in the right direction but it's a long road

    I trust all will go well for you its a promising treatment and works wonders for a lot people I don't know if you have had any infusions in the past as in cyclophosphamide ive had cyclophosphamide infusions and rituximab is not as aggressive but more selective and generally you have less infusions with it.

    Gary

  • Dear everybody who answered my worries - I am so grateful. You have given me great support and encouragement and I really appreciate this. Gary - I phoned consultant's sec, she passed me to the ward, the nurse seemed very vague and could not give me a definite answer about my meds. So am not full of confidence. I am taking everyone's advice - lots of Suduko puzzles, a new book, bread and milk in freezer! Will let you know how I get on and hopefuly in the future be able to give support to someone else. Once again, many thanks for the wonderful kindness and support. keep well and best wishes to all.

You may also like...